Alert archive / Vermont / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 24, 2003, 3:26 PM EDT for Addison County, Vermont. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2003, 3:26 PM EDT (19:26 UTC)
- Expired
- Jul 24, 2003, 4:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Addison County, VT
The radar
The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 241925 SVRBTV NYC031-VTC001-242030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 324 PM EDT THU JUL 24 2003 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADDISON COUNTY IN CENTRAL VERMONT ESSEX COUNTY IN NORTHERN NEW YORK * UNTIL 430 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SHOREHAM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SHOREHAM...CROWN POINT AROUND 320 PM EDT NEAR BRIDPORT AROUND 330 PM EDT NEAR CORNWALL AROUND 340 PM EDT NEAR MIDDLEBURY AROUND 350 PM EDT NEAR RIPTON AROUND 400 PM EDT NEAR SOUTH LINCOLN AND BRISTOL AROUND 410 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. $$ LAT...LON 4396 7352 4381 7340 4401 7290 4421 7300
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:22 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 24, 1:22 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 122 PM EDT THU JUL 24 2003 CURRENT...SCATTERED TS WITH VERY HEAVY DOWNPOURS OCCURRING OVER PARTS OF CWA. TS FIRING UP IN DRY SLOT FORMING AS LOW/UPPER TROUGH BEGINS TO LIFT OUT OF REGION. THESE STORMS STILL FORMING AND MOVING NORTH/NORTHEAST FROM CENTRAL NY INTO NORTHERN NY AND PARTS OF VT. FLOODING HAS OCCURRED IN PARTS OF VT NEAR ADDISON/RUTLAND CTY BORDERS. EXPECTING LOW TO LIFT OUT OF CWA LATE TONIGHT/EARLY FRI MORNING. SOME MDL DIFFERENCES AS TO SOME LINGERING MOISTURE FROM WRAP-AROUND IN N VT...ESPECIALLY IN THE NE KINGDOM. WILL PROBABLY GO WITH LIGHT POPS IN THAT REGION...AT LEAST FOR EARLY MORNING PERIOD. RIDGE OF HIGH PRESSURE TAKES OVER WX FOR REGION ON FRIDAY INTO EARLY SAT. THE NEXT LOW WHICH MOVES OVER NORTHERN PLAINS...MOVES INTO GREAT LAKES REGION EARLY SAT. BEFORE SFC WARM FRONT MOVES THRU DURING DAY SAT. AND COLD FRONT ARRIVING SAT NITE INTO SUNDAY MORNING. WILL TWEAK THE BEGINNING TIMING OF ONCOMING PRECIP IN THE ST. LAW VALLEY. SFC LOW SLOWS DURING DAY ON SUNDAY...BEFORE MOVING EAST DURING DAY ON MONDAY. WRAP-AROUND/LINGERING -RW WILL ENSUE DURING THIS TIME BEFORE LOW MOVES INTO CANADIAN MARITIMES. EXTENDED...WEAK RIDGE OF HIGH PRESSURE THEN MOVES OVER REGION THRU MIDDAY WEDNESDAY WHEN THE NEXT LOW MOVES OVER GREAT LAKES REGION. WILL STILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS FOR NY ZONES IN ADVANCE OF THIS SYSTEM. HIGH PRESSURE OF COAST WILL PROVIDE MOIST SW FLOW WHICH SHOULD GIVE NY SIDE SOME CHANCE FOR PRECIP. .BTV...FFA THROUGH MIDNIGHT FOR ALL ZONES. JN
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 10 hours 26 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 500 AM EDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:39 AM EDT | Flash Flood Warning | BTV | Addison, Rutland, Windsor | 3 hr |
| Jul 24, 2:45 PM EDT | Flash Flood Warning | BTV | Addison, Rutland, Windsor | 3 hr |
| Jul 24, 3:25 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 65 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.